Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Note on a polynomial of Emma Lehmer

Author: Henri Darmon
Journal: Math. Comp. 56 (1991), 795-800
MSC: Primary 11R20; Secondary 11G16
MathSciNet review: 1068821
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, Emma Lehmer constructed a parametric family of units in real quintic fields of prime conductor $ p = {t^4} + 5{t^3} + 15{t^2} + 25t + 25$ as translates of Gaussian periods. Later, Schoof and Washington showed that these units were fundamental units. In this note, we observe that Lehmer's family comes from the covering of modular curves $ {X_1}(25) \to {X_0}(25)$. This gives a conceptual explanation for the existence of Lehmer's units: they are modular units (which have been studied extensively). By relating Lehmer's construction with ours, one finds expressions for certain Gauss sums as values of modular units on $ {X_1}(25)$.

References [Enhancements On Off] (What's this?)

  • [1] Daniel S. Kubert, Universal bounds on the torsion of elliptic curves, Proc. London Math. Soc. (3) 33 (1976), 193-237. MR 0434947 (55:7910)
  • [2] Daniel S. Kubert and Serge Lang, Modular units, Springer-Verlag, New York, 1981. MR 648603 (84h:12009)
  • [3] Odile Lecacheux, Unités d'une famille de corps cycliques réels de degré 6 liés à la courbe modulaire $ {X_1}(13)$, J. Number Theory 31 (1989), 54-63. MR 978099 (90i:11062)
  • [4] -, private communication.
  • [5] Emma Lehmer, Connection between Gaussian periods and cyclic units, Math. Comp. 50 (1988), 535-541. MR 929551 (89h:11067a)
  • [6] B. H. Matzat, Rationality criteria for Galois extensions, Galois Groups Over Q, Proc. Workshop held March 23-27, 1987 (Y. Ihara, K. Ribet, and J.-P. Serre, eds.), MSRI Publications, 1989, pp. 361-384. MR 1012171 (91g:12004)
  • [7] A. Ogg, Survey of modular functions of one variable, Modular Functions of One Variable (Proc. Antwerp 1972), Lecture Notes in Math., vol. 320, Springer, 1973. MR 0337785 (49:2554)
  • [8] René Schoof and Lawrence C. Washington, Quintic polynomials and real cyclotomic fields with large class numbers, Math. Comp. 50 (1988), 543-556. MR 929552 (89h:11067b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R20, 11G16

Retrieve articles in all journals with MSC: 11R20, 11G16

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society